The most notable of these evaluations is the Beers criteria, a frequently updated set of medications deemed inappropriate for use in geriatric patients. Most recently amended in 2003, this list is formulated by experts in pharmacology and geriatrics, and has been validated in large studies as a useful tool for decreasing medication-related problems in the nursing home setting.10
Though a 2006 study of hospital morbidity found that adverse drug reactions in the acute care setting often occur from drugs not listed in the Beers criteria, avoiding medications like those listed above is still a useful tool in preventing side effects.11-12
To prevent a polypharmacy-induced iatrogenic illness, it is important to consider any new signs and symptoms to be a possible consequence of current drug therapy. Steps for reducing polypharmacy include:
- Get into the habit of identifying all drugs by generic name and drug class;
- Make certain the drug being prescribed has a clinical indication;
- Know the side-effect profile of the drugs being prescribed;
- Understand how changes in drug distribution, metabolism, and elimination associated with aging increase the risk of adverse drug events;
- Stop any drug without known benefit;
- Stop any drug without a clinical indication;
- Attempt to substitute a less-toxic drug; and
- Be aware of the prescribing-cascade treating an adverse drug reaction as an illness with another drug.
When starting a new drug, start with a low dose and titrate slowly to the desired clinical effect. While the manufacturers of many commonly used medications do not delineate the lower-dosage recommendations necessary for elderly patients, you can bypass this problem by starting with one-third to half the recommended dosage.
After observing that the patient tolerates the new drug, slowly increase the dose until the desired result is obtained. This approach is particularly important in minimizing potential harmful drug effects in patients with severely reduced renal function.14
In its 2001 report “Crossing the Quality Chasm: A New Health System of the 21st Century,” the U.S. Institute of Medicine declared: “The current care systems cannot do the job. Trying harder will not work. If we want safer, higher-quality care, we will need to have redesigned systems of care, including the use of information technology to support clinical and administrative processes.”
While hospitalists are on the front line for preventing adverse drug reactions, they can’t do it by themselves. Here are a few tips for making your job easier:
- Request that medications inappropriate for geriatric patients (based on the Beers criteria) be notated as such by the pharmacist;
- Ask for a geriatric dosing option in the computer-based medication ordering system;
- Flag charts of patients with previous adverse drug effects with the name of the offending drug;
- Warn nurses and other caregivers to monitor for specific side effects; and
- Advocate that midlevel providers receive hospital-based training in the prevention of medication-related adverse events.
The elderly portion of the population is expanding more rapidly than the population as a whole, and the recognition and prevention of medication side effects in this group is one of the most critical safety and economic issues facing the healthcare system today. While the magnitude of this problem demands multidisciplinary involvement, hospitalists can be key players in making a difference. TH
Dr. Landis is a rheumatologist and a freelance writer
- Bates DW, Spell N, Cullen DJ, et al. The costs of adverse drug events in hospitalized patients. Adverse Drug Events Prevention Study Group. JAMA. 1997 Jan 22-29;277(4):307-311. Comment in: JAMA. 1997 Jan 22-29;277(4):341-3422: JAMA. 1997 May 7;277(17):1351-1352; author reply 1353-1354.
- Zarowitz BJ, Stebelsky LA, Muma BK, et al. Reduction of high-risk polypharmacy drug combinations in patients in a managed care setting. Pharmacotherapy. 2005;25(11):1636-1645. Comment in: Pharmacotherapy. 2006 Jun;26(6):886-887; discussion 887.
- Byron C, Hochberg MC. Changing the patterns of Coxibs/NSAIDs prescribing: balancing CV and GI risks. Medscape. Available at www.medscape.com/viewprogram/5060. Last accessed May 2, 2007.
- Shapiro K. The Complexities of Geriatric Pain Management. 20th Annual Meeting of the American Pain Society. Medscape CME. Available at www.medscape.com/viewarticle/416593. Last accessed May 2, 2007.
- Lau DT, Kasper JD, Potter DE, et al. Potentially inappropriate medication prescriptions among elderly nursing home residents: their scope and associated resident and facility characteristics. Health Serv Res. 2004 Oct; 39(5):1257-1276.
- Longa GJ, Cross RE. Laboratory Monitoring of Drug Therapy. Part II: Variable Protein Binding and Free (Unbound) Drug Concentration. Bull Lab Me. 1984;80:1-6. 7. Chutka DS, Evans JM, Fleming KC, et al. Symposium on geriatrics—Part I: Drug prescribing for elderly patients. Mayo Clin Proc. 1995 Jul;70(7):685-693.
- Feely J, Coakley D. Altered pharmacodynamics in the elderly. Clin Geriatr Med. 1990 May; 6(2): 269-283.
- Williams CM. Using medications appropriately in older adults. Am Fam Phys. 2002 Nov 15;66(10):1917-1924.
- Fick DN, Cooper JW, Wade WE. Updating the Beers criteria for potentially inappropriate medication use in older adults. Arch Intern Med. 2003 Dec 8-22;163(22):2716-2724. Erratum in: Arch Intern Med. 2004 Feb 9;164(3):298. Comment in: Arch Intern Med. 2004 Aug 9-23;164(15):1701.
- Johnston PE, France DJ, Byrne DW, et al. Assessment of adverse drug events among patients in a tertiary care medical center. Am J Health Syst Pharm., 2006;63(22):2218-2227.
- Page RL, Ruscin JM. The risk of adverse drug events and hospital related morbidity and mortality among older adults with potentially inappropriate medication use. Am J Geriatr Pharmacother. 2006 Dec;4(4):297-305.
- Avidan AY. Sleep changes and disorders in the elderly patient. Curr Neurol Neurosci Rep. 2002 Mar;2(2):178-185.
- Pugh MJV, Fincke G, Bierman AS, et al. Potentially inappropriate prescribing in elderly veterans: Are we using the wrong drug, wrong dose, or wrong duration? J Am Geriatr Soc. 2005 Aug;53(8):1282-1289.